Arizona, 2016Lightning Strike in Arizona, July 29, 2016
July 29, 2016 · NWS PSR · 1 event in 1 county or zone
During the evening hours on July 29th, strong thunderstorms raced southwestward across the greater Phoenix area; many of these storms produced strong, gusty and damaging winds. However on such storm generated a very damaging lightning strike which struck a home in north Scottsdale.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours on July 29th, strong thunderstorms raced southwestward across the greater Phoenix area; many of these storms produced strong, gusty and damaging winds. However on such storm generated a very damaging lightning strike which struck a home in north Scottsdale. The lightning strike caused a fire which severely damaged the home. Fortunately there were no deaths or injuries, as local fire crews were able to quickly respond to the fire emergency.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 29, 2:00 PM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST FRI JUL 29 2016
.SYNOPSIS...
A much more humid airmass will move into the Desert Southwest this
weekend, causing a modest drop in temperatures. There will be a
marked increase in thunderstorm activity beginning this evening and
continuing into next week. All typical hazards associated with the
monsoon season including strong damaging winds, blowing dust,
lightning, and localized flooding will be in play.
&&
.DISCUSSION...
Conditions continue to evolve toward a very active, high impact
weather situation across central Arizona this evening and tonight.
Regional objective analysis shows the H5 anti-cyclone gradually
weakening and shifting east towards the four corners. Per WV imagery,
there appears to be a subtle wave on the eastern periphery of this
midtropospheric high pressure over west-central/southwest NM, and
visible imagery shows rapid manifestation of midlevel clouds in
response to this feature (and possibly encapsulating a gravity wave
as well). Convection over the White Mountains already shows
rather organized outflow and very solid coverage. Given these
features,its not surprising that modest cooling and moistening of the
middle atmosphere is forecast for the remainder of the day per
forecast sounding data.
NCAR and SSEO ensemble output along with almost every local high
resolution model resoundingly suggests intense outflow
winds/boundaries developing from high terrain convection propagating
towards lower elevations. Deep outflow boundaries (and numerous
collisions) should be sufficient to spur additional convection
helping re-enforce strong surface winds leading to expansive dense
blowing dust. Ensemble mean probabilities for sfc winds greater than
30-40kt across the Phoenix metro are about as high as typically ever
seen during monsoon season. Given the relatively high confidence, a
blowing dust advisory remains in effect as a watch type product
leading into this presumptive large event.
In addition to expansive dense blowing dust, severe weather remains
a distinct possibility as well with forecast soundings indicating
outflow mixing 11 g/kg of moisture in a sfc-600mb layer resulting in
the localized release of 1500 J/kg energy with any better
perturbation. Unusually steep H7-H5 lapse rates near 8 C/km will be
juxtaposed with DCape values near 2000 J/kg indicative of both
severe hail and wind potential. Probably the main uncertainty is how
extensive the deeper convective cells will spread across the
forecast area. but certainly the opportunity exists for a
significant event given the underlying parameters.
Activity Saturday may become highly dependent on evolution of
outflow and convection tonight; and much of the forecast model
output indicates very delayed build up of instability Saturday
afternoon. In fact, forecast soundings show the typical convectively
overturned environment during the morning, then a subsident capping
inversion/elevated mixed layer developing near 700mb during the
afternoon. Ensemble mean probabilities and high resolution output
correspondingly are rather muted in convective response into the
early evening, though show a far more robust response into the late
evening overnight. A vast majority of model output still latches
onto a well defined inverted trough/shortwave Saturday night while
at the same time surges an anomalously high theta-e airmass
northward towards central Arizona. POPs remain quite high during the
Sunday morning time frame with the potential for locally heavy rain.
Consequently, residual cloud cover through the daylight hours Sunday
may very well keep temperatures over central Arizona well retarded
while shifting convective activity westward.
Monday through Thursday...
1000-700 mb mean mixing ratios remain in the 10-12 g/kg through at
least Tuesday, keeping above-climo rain chances in the forecast.
GFS trends toward a slow decline of moisture beginning Wednesday and
especially Thursday (GEM starts drying on Monday). This is reflected
in a gradual eastward retreat PoPs from NAEFS and ESRL output. ECMWF
however holds on to moisture longer as it stalls out an inverted
trough over Arizona. Thus held on to PoPs over south- central AZ
through Thursday. Temperatures during the week will trend slowly
upward.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Westerly winds to prevail through the late afternoon hours with
stronger winds (sustained speeds as high as 12 kts) during the mid-
late afternoon hours today.
Latest high-res computer models are now in much better agreement on
the idea that thunderstorms developing over the higher terrain east
of Phoenix, at least sending strong outflow winds this evening into
the Greater Phoenix Area during the 01Z-02Z hours. This will likely
affecting all of the Phx area taf sites with even a decent chance for
the storms themselves affecting one or more of the taf sites. Wind
speeds of at least 25 kts, with gusts as high as 35 kts look likely,
with even stronger speeds possible along with blowing dust reducing
visibilities. Heavy downpours and even small hail are possible if
thunderstorms do actually reach the terminal(s). Winds will become
light easterly later this evening, once the storms move through.
Southeast California/Southwest Arizona including KIPL and KBLH:
Should be another quiet taf period at KIPL, with little chance of
any isolated showers or storms, and winds remaining from a
southeasterly direction.
Winds will continue to favor southerly directions and wind speeds at
KBLH through this evening, with stronger winds during the late
afternoon/evening hours. There is fairly high confidence that
outflows from thunderstorms over South-Central AZ will affect KBLH
for a time later this evening, with winds becoming gusty from an
easterly direction along with some blowing dust possible.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Deep southerly to southeasterly flow aloft is expected to push
copious amounts of monsoon moisture into the region, resulting in
scattered to numerous thunderstorms Monday through Wednesday with
good to excellent chances for at least some wetting rains and locally
gusty winds. The combination of considerable cloudiness and rainfall
will also keep temperatures below normal during this period, and
humidities above normal. A shift to more westerly winds aloft is
then expected to gradually reduce moisture levels, and chances for
wetting rains during the Thursday-Friday period, while allowing
temperatures to return to near-normal levels. Minimum humidities in
the 25-45 percent range in the Monday-Wednesday period to drop into
the 20-35 percent range by Friday, with good-excellent overnight
recoveries. Outside of thunderstorms, winds to mainly follow typical
diurnal trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening and Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 2 PM this afternoon to 8 PM MST this
evening for AZZ027-028.
Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
evening for AZZ022-023-026.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...MO/AJ
AVIATION...Percha
FIRE WEATHER...PerchaIn the hours before
Local storm report, Jul 29, 6:58 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
658 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 16 WNW SUNFLOWER 33.98N 111.71W
07/29/2016 M67 MPH MARICOPA AZ MESONET
MESONET STATION 15 WNW SUNFLOWER /SRP19/.
&&
JSSpecial weather statement, Jul 29, 7:11 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
711 PM MST FRI JUL 29 2016
AZZ024-028-300300-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
711 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL MARICOPA AND NORTHEASTERN PINAL COUNTIES
UNTIL 800 PM MST
AT 710 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS NEAR QUEEN VALLEY...OR 7 MILES WEST OF
SUPERIOR...MOVING SOUTHWEST AT 15 MPH. IN ADDITION TO DEVELOPING
STORMS...STRONG OUTFLOW WINDS AHEAD OF THESE STORMS WILL PRODUCE
WINDS IN EXCESS OF 50 MPH.
WIND GUSTS OF 50 TO 55 MPH...BLOWING DUST WITH VISIBILITIES DOWN
BELOW 1 MILE WILL BE POSSIBLE WITH THESE STORMS AND STORM RELATED
WINDS.
LOCATIONS IMPACTED INCLUDE...
APACHE JUNCTION...FLORENCE...COOLIDGE...SUPERIOR...
LOST DUTCHMAN STATE PARK...FLORENCE JUNCTION...KINGS RANCH...
GOLD CAMP...QUEEN VALLEY...COOLIDGE AIRPORT...
SUPERSTITION MOUNTAINS...BOYCE THOMPSON ARBORETUM...MAGMA...
TORTILLA FLAT AND VALLEY FARMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...NOTIFY THE NATIONAL WEATHER
SERVICE...DEPARTMENT OF PUBLIC SAFETY AND OR THE DEPARTMENT OF
TRANSPORTATION IF YOU COME ACROSS ADVERSE OR IMPASSABLE ROAD
CONDITIONS.PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK.
TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3355 11112 3322 11098 3286 11150 3341 11158
3346 11158 3347 11159 3352 11160
TIME...MOT...LOC 0210Z 046DEG 11KT 3327 11124
NOLTELocal storm report, Jul 29, 7:20 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 5 WNW FLORENCE 33.06N 111.46W
07/29/2016 U55 MPH PINAL AZ TRAINED SPOTTER
AND VSBY LESS THAN 1 MI. IN DUST.
&&
JSLocal storm report, Jul 29, 7:25 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
725 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM DUST STORM 7 SE QUEEN CREEK 33.17N 111.56W
07/29/2016 PINAL AZ TRAINED SPOTTER
VSBY LESS THAN 1/4 MI. .
&&
JSSpecial weather statement, Jul 29, 7:26 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
726 PM MST FRI JUL 29 2016
AZZ022>024-027-028-300330-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-SOUTHWEST MARICOPA COUNTY AZ-
726 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA...NORTHEASTERN MARICOPA AND NORTHWESTERN PINAL
COUNTIES
UNTIL 830 PM MST
AT 722 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OUTFLOW BOUNDARY MOVING SOUTH THROUGH THE PHOENIX METROPOLITAN AREA.
IN ADDITION TO THE OUTFLOW WINDS....SHOWER AND THUNDERSTORM
DEVELOPMENT IS OCCURRING IN THE WAKE OF THE OUTFLOW. NORTHERLY
OUTFLOW WINDS WERE MOVING SOUTH AT 20 MPH...BUT RADAR SAMPLED WINDS
JUST OFF THE SURFACE WERE NEAR 50 MPH. DENSE BLOWING DUST IS
POSSIBLE ACROSS THE ADVISORY AREA...WITH VISIBILITIES DROPPING BELOW
1 MILE AT TIMES.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE OUTFLOW WINDS IN
ADDITION TO ADDITIONAL STORMS THAT DEVELOP IN THE WAKE OF THE
OUTFLOW.
LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...GLENDALE...SCOTTSDALE...GILBERT...
TEMPE...PEORIA...SURPRISE...AVONDALE...GOODYEAR...BUCKEYE...
APACHE JUNCTION...EL MIRAGE...FOUNTAIN HILLS...PARADISE VALLEY...
COOLIDGE...TOLLESON...YOUNGTOWN AND SUNFLOWER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3400 11175 3401 11143 3395 11137 3298 11153
3304 11264 3399 11272 3389 11228 3403 11215
3404 11204
TIME...MOT...LOC 0222Z 015DEG 17KT 3352 11197
NOLTELocal storm report, Jul 29, 7:27 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
727 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM DUST STORM 1 S COOLIDGE 32.96N 111.52W
07/29/2016 PINAL AZ TRAINED SPOTTER
VISIBILITY 200 YARDS.
&&
NWS PHOENIX AZ
IRIS SYSTEMLightning, Maricopa
- When
- July 29, 7:30 PM MST to 8:00 PM MST
- Where
- Maricopa County, 1.86 mi ESE of Scottsdale Muni
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 33.610, -111.890
Strong thunderstorms raced towards the southwest across the greater Phoenix area during the evening hours on July 29th. One of the stronger storms generated a damaging bolt of lightning which struck a house located about 1 miles southeast of north Scottsdale, causing a major house fire. According to local broadcast media, fire crews responded to the house fire which was caused by a lightning strike. There were no deaths or injuries however the home was severely damaged due to the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Iowa, July 29, 2016$2.5 million · 1 event
- Flash Flooding in Illinois, July 29, 2016$1.0 million · 2 events
- Flash Flooding in Tennessee, July 29, 2016$145,000 · 4 events
- Flash Flooding and Hail in Nebraska, July 29 to 30, 2016$88,000 · 1 in hail · 14 events
- Damaging Winds in Arizona, July 29, 2016$82,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Arizona, July 29, 2016$32,000 · 64 kt wind · 8 events
- Hail and Damaging Wind in Colorado, July 29, 20162.5 in hail · 31 events
- Flash Flood and Flood in Kentucky, July 29, 2016$25,000 · 2 events
- Flash Flooding in Ohio, July 29 to 30, 2016$21,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 29 to 30, 2016$15,000 · 8 events
- Damaging Wind in Tennessee, July 29, 2016$20,000 · 50 kt wind · 1 event
- Flash Flood in Illinois, July 29 to 30, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644594.